clopen.solutions
OP-00480 Open

A spectral gap for almost every pair of quantum gates

Submit a result

Let $G = \mathrm{SU}(2)$ with Haar probability measure $\mu$. For $a, b \in G$ let $P_{a,b}$ be the lazy averaging operator on $L^2(G, \mu)$, $$P_{a,b} f(g) = \frac12 f(g) + \frac18 \bigl( f(ag) + f(a^{-1}g) + f(bg) + f(b^{-1}g) \bigr).$$ Gamburd, Jakobson and Sarnak constructed tuples in $\mathrm{SU}(2)$ with a spectral gap from quaternions, and Bourgain and Gamburd proved a spectral gap for every finite set with algebraic entries that generates a dense subgroup, but pairs with algebraic entries form a null set. Pikhurko and Sakamoto proved that the set of pairs with a spectral gap has Haar measure zero or full measure, as Fisher had shown for $n$-tuples with $n \ge 3$.

Problem. Is it true that for $(\mu \otimes \mu)$-almost every pair $(a, b)$ there is $\delta(a, b) > 0$ such that $$\|P_{a,b} f\|_2 \le (1 - \delta(a, b)) \|f\|_2$$ for every $f \in L^2(G, \mu)$ with $\int_G f \, d\mu = 0$? The gap may depend on the pair; no bound uniform over all pairs is asked for.

Source: Gamburd, Jakobson and Sarnak (1999), for almost every n-tuple in SU(2), n ≥ 2; see Pikhurko and Sakamoto (2026). Stated by AIM — Open Applied Problems for pairs, with the lazy averaging operator.

Imported from github.com/MColbrook/AIM.

Classification

Primary
GR — Group Theory
Secondary
DS, SP
Keywords
AIM Open Applied Problems, random walks on compact groups, spectral gaps

References

@article{gamburd1999,
  author  = {Gamburd, Alex and Jakobson, Dmitry and Sarnak, Peter},
  title   = {Spectra of elements in the group ring of {SU}(2)},
  journal = {J. Eur. Math. Soc. (JEMS)},
  volume  = {1},
  number  = {1},
  year    = {1999},
  pages   = {51--85},
  doi     = {10.1007/PL00011157},
}
@article{pikhurko2026,
  author        = {Pikhurko, Oleg and Sakamoto, Kohki},
  title         = {A zero--one law for the spectral gap property of pairs in {SU}(2)},
  journal       = {Bull. Lond. Math. Soc.},
  volume        = {58},
  number        = {10},
  year          = {2026},
  pages         = {e70527},
  doi           = {10.1112/blms.70527},
  eprint        = {2603.17869},
  archivePrefix = {arXiv},
}
@article{fisher2006,
  author  = {Fisher, David},
  title   = {{Out}({$F_n$}) and the spectral gap conjecture},
  journal = {Int. Math. Res. Not.},
  year    = {2006},
  pages   = {Art. ID 26028},
  doi     = {10.1155/IMRN/2006/26028},
}
@article{bourgain2008,
  author  = {Bourgain, Jean and Gamburd, Alex},
  title   = {On the spectral gap for finitely-generated subgroups of {SU}(2)},
  journal = {Invent. Math.},
  volume  = {171},
  number  = {1},
  year    = {2008},
  pages   = {83--121},
  doi     = {10.1007/s00222-007-0072-z},
}
@article{bourgain2012,
  author        = {Bourgain, Jean and Gamburd, Alex},
  title         = {A spectral gap theorem in {SU}$(d)$},
  journal       = {J. Eur. Math. Soc. (JEMS)},
  volume        = {14},
  number        = {5},
  year          = {2012},
  pages         = {1455--1511},
  doi           = {10.4171/JEMS/337},
  eprint        = {1108.6264},
  archivePrefix = {arXiv},
}
@misc{aim-su-two-random-gate-gap,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{A spectral gap for almost every pair of quantum gates}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/213-su-two-random-gate-gap.md},
  note         = {Entry 213 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00480, "A spectral gap for almost every pair of quantum gates", clopen.solutions.